news

A 31-Year-Old Man Is Literally Seeing Red After Taking Too Much Viagra

The recommended dosage for Viagra is 50mg.

Cover image via Medical News Today/Temple Hill Entertainment

In today's case of "too much of a good thing is bad", a man is now suffering from permanent vision damage after taking a higher-than-recommended dose of Viagra

A bottle of sildenafil citrate.

Image via Richard Drew/AP

The case was recently published in the medical journal Retinal Cases and Brief Reports.

Researchers at Icahn School of Medicine at Mount Sinai in New York City, USA said the study shows "how dangerous a large dose of a commonly used medication can be".

Viagra, medically-known as sildenafil citrate, is widely used as medication for erectile dysfunction.

The 31-year-old male had sought treatment at an urgent care clinic when the red tint persisted for over two days

According to Gizmodo, the man is believed to have purchased the pills online and took more than the recommended dose of 50mg every 24 hours, seeing as he decided to "chug it straight from the bottle".

The man began to see multicoloured flashes of light soon after, along with extra sensitivity towards light, and a reddish tint to his vision.

When he visited the clinic two days later, the flashes had stopped but the tint remained.

Despite undergoing treatment for a year, the tint has persisted

Image for illustration purposes only.

Image via Everyday Health

Researchers, using recently developed imaging techniques, have found that the man's retina cones "were damaged on a microscopic level by the drug". Additionally, the pattern of the the damage is similar to those seen in genetic disorders that involve the retina (such as colour blindness).

However, the researchers admitted that there's a possibility for contamination as the pills were purchased online. Still, they believe this is the first documentation of sildenafil harming a person's colour vision.

Sildenafil citrate was originally formulated as a potential treatment for angina and other cardiovascular problems

Angina is defined as "a symptom of heart disease" and involves chest pain, discomfort, or tightness, according to Medical News Today.

Tests on sildenafil nitrate found that it had little effect on angina, but had significantly induced penile erections. Thus, it became the most successful erectile dysfunction drug, reported Medical News Today.

Viagra is relatively safe, but it tends to induce side effects such as temporary blurred vision, increased light sensitivity, and a change in our colour vision.

When too much of Viagra is consumed, other more terrifying side effects include: heart attacks and painfully long-lasting erections that could lead to gangrene in the penis, which would then require amputation.

Image for illustration purposes only.

Image via Dude I Want That

So, in conclusion:

Kidding! Just don't overindulge on that Viagra.

Read more trending #news on SAYS: